Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 33, NWS Flagstaff, AZ

November 16, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Nov 16, 2017, 3:31 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Nov 17, 2017, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 3:31 AM MST (10:31 UTC)
In effect from
Nov 17, 2017, 11:00 AM MST
Expired
Nov 17, 2017, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3475 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS75 KFGZ 161031
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
331 AM MST Thu Nov 16 2017

AZZ004>007-009>017-039-040-170015-
/O.NEW.KFGZ.WI.Y.0033.171117T1800Z-171118T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
331 AM MST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MST FRIDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM MST Friday. 

* TIMING...Winds will increase in speed throughout the day on
  Friday. Gusty winds will develop by late morning and will
  continue through the early evening hours.

* WINDS...Southwest winds at 30 to 35 mph with gusts over 45 mph.

* IMPACTS...Strong winds will create difficult driving conditions
  for high profile vehicles. There is the potential for localized
  blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
154 
WWUS75 KFGZ 161855
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1155 AM MST Thu Nov 16 2017

AZZ004>007-009>017-039-040-170300-
/O.CON.KFGZ.WI.Y.0033.171117T1800Z-171118T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
1155 AM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
FRIDAY...

* TIMING...On Friday, gusty winds will develop by late morning 
  and will continue through the early evening hours. 

* WINDS...Southwest winds sustained at 25 to 40 mph with gusts to
  55 mph.

* IMPACTS...Strong winds will create difficult driving 
  conditions for high profile vehicles. There is the potential 
  for localized blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose 
belongings on your property. Additional weather information is on 
the web at www.weather.gov/flagstaff.

&&

$$

41
296 
WWUS75 KFGZ 170139
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
639 PM MST Thu Nov 16 2017

AZZ004>007-009>017-039-040-171400-
/O.CON.KFGZ.WI.Y.0033.171117T1800Z-171118T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
639 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
FRIDAY...

* TIMING...On Friday, gusty winds will develop by late morning 
  and will continue through the early evening hours. 

* WINDS...Southwest winds sustained at 25 to 40 mph with gusts 
  to 55 mph. 

* IMPACTS...Strong winds will create difficult driving 
  conditions for high profile vehicles. There is the potential 
  for localized blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
186 
WWUS75 KFGZ 171115
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
415 AM MST Fri Nov 17 2017

AZZ004>007-009>017-039-040-180100-
/O.CON.KFGZ.WI.Y.0033.171117T1800Z-171118T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
415 AM MST Fri Nov 17 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* TIMING...Today, gusty winds will develop by late morning and 
  will continue through the early evening hours. 

* WINDS...Southwest winds sustained at 25 to 40 mph with gusts 
  to 55 mph. 

* IMPACTS...Strong winds will create difficult driving 
  conditions for high profile vehicles. There is the potential 
  for localized blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
537 
WWUS75 KFGZ 180053
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
553 PM MST Fri Nov 17 2017

AZZ004>007-009>017-039-040-180200-
/O.EXP.KFGZ.WI.Y.0033.000000T0000Z-171118T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
553 PM MST Fri Nov 17 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds will generally decrease below advisory thresholds this
evening, and the Wind Advisory will expire at 6 pm MST. However,
winds will remain breezy as a cold front moves through the area
this evening. A few local spots may see wind gusts near 40 mph
through about 10 pm MST before decreasing.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 15, 8:47 PM MST, 6 hours 44 minutes earlier.

Area forecast discussion, Nov 15, 8:47 PM MST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
847 PM MST Wed Nov 15 2017

.SYNOPSIS...An approaching cold front will produce increased
southwesterly winds Thursday and Friday. Behind the front, look
for the colder overnight temperatures on Saturday and Sunday.

&&

.DISCUSSION...Look for skies to become mostly clear across
northern Arizona as the night progresses. Otherwise, light winds
and seasonably mild overnight temperatures are in store. The
current forecast is right on target. Enjoy another excellent
evening.

The main story over the next few days will be an approaching cold
front which will bring increased southwesterly winds, a chance of
light precipitation, and cooler temperatures to the region. Ahead
of the front, southwesterly winds will increase Thursday and
Friday with the strongest winds over the higher terrain Friday.
Wind advisories may be necessary for areas along and north of the
Mogollon Rim. There is a chance of light precipitation with the
front late Thursday into early Friday with areas north of I-40
most likely to see any precipitation.

Behind the front, cooler and much drier air will filter into the
region with the coldest lows of the season likely this weekend.
Near normal high temperatures Saturday will rebound to above
normal values by early next week. Model guidance continues to
advertise the potential for another disturbance to move near the
area in the Monday-Tuesday timeframe, but confidence remains low
on the exact track of this feature and any impacts on northern
Arizona.

&&

.AVIATION...For the 06Z package...Look for VFR conditions over the
next 24 hours under scattered to broken high clouds. Light winds
overnight. Stronger winds will develop by midday Thursday with
southwest winds 10-20 kt gusting 25-30 kt. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Southwesterly afternoon breezes will increase over
the next two days with the strongest winds occurring Friday,
greatest along and north of the Mogollon Rim. Temperatures will cool
Friday to near normal values. Very light precipitation amounts are
possible Thursday night and Friday morning, mainly along and north
of Interstate 40.

Saturday through Monday...Behind the front, near normal temperatures
will continue on Saturday before returning to above normal values
late in the weekend and into early next week. Otherwise, dry air and
weaker winds can be expected through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/TPS
AVIATION...McCollum/TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.